Six years ago I was bulimic for a period of a few months. During that time I developed PVCs (they were pretty infrequent, though) that also coincided with panic attacks. My doctor ordered an echocardiogram and found that I had a mild leaky tricuspid valve but she though it was nothing to worry about. I smartened up and started eating properly and dealt with the panic attacks through counselling.
I am usually pretty gassy and bloated. Two weeks ago, after being bulimia free for 6 years, I threw up once after eating something I thought might be contaminated (long story). Last Wednesday (exactly a week ago) I suddenly developed frequent and sustained pvcs. Sometimes I seem to have gas coming up my esophagus following the pvc and I noticed the pvcs were worse after eating and activity. I have noticed that my stomach is less bloated this week and that I am less flatulent. I have cut out alcohol, heavy activity (I usually run and bike and exercise for at least an hour per day) and caffeine. My doctor ordered blood/urine tests and found nothing to suggest that iron or thyroid or electrolytes or hormones could be the cause. I had an ECG done while staying in the mountains this weekend after going to Emergency during a serious attack where I was having pvcs every few minutes (this has NEVER happened before). (I also had heartburn while the pvcs were happening). There was nothing they could do but the nurse did give me something for the heartburn.
When I got back to town I went back to my doctor and showed him a copy of the ECG (one PVC actually showed up). He has put me on nexium to see if perhaps GERD is causing the pvcs (he thought perhaps the vagus nerve is being irritated). I have only been on it for two days and the pvcs are still frequent and happen several times per minute at some points. I have to wait until August until I can get my holter monitor done!
Is it possible that I sustained damage to my esophagus from purging many years ago? Could there be something more dangerous going on? (ie: could this be a sign of something more serious related to esophageal damage that is causing the pvcs?)
Thanks! This is such a frustrating and scary thing to have come on so quickly.
I got this from about ******* "On occasion, eliminating caffeine intake, as well as tobacco and alcohol usage, may reduce the frequency of PVCs, and these measures should be tried. For some patients, using beta blockers (drugs that block the effect of adrenaline) might reduce arrhythmias.
Since beta blockers are generally well tolerated and do not make the irregular heart beat worse, they are also often worth a try. Also, patients with palpitations should be checked thoroughly. If the patient was without symptoms until the physician’s expression of alarm at seeing PVCs, there is a good chance that a heightened state of anxiety is exacerbating the patient’s palpitations."
You may want to go to an ear nose and throat or GI doctor to verify a diagnosis of GERD with a look see.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.